My mother (75 year-old, osteoarthritis, depression) was diagnosed with PD one month ago. I was worried about slowliness, confusion and lack of concentration and, suspecting dementia, led her to a neurologist. To my surprise, after a very brief evaluation, the doctor saw it clear: mild PD, predominantly in the right side. He prescribed Azilect, as he found her functional state to be fairly good, and Azilect could be neuroprotective, slowing PD progression.
Azilect seemed to be attractive, but I read about it, and I saw contradictory information about neuroprotection, and, importantly, about interactions with antidepressants. My mother has been on escitalopram 15 and mirtazapine for three years (maybe three years with non-diagnosed PD).
So, I seeked a second opinion. We live in Santiago de Compostela, Spain, and it is not easy to find highly specialized doctors, but I had the luck to get an appointment with the chief of the Unit of Movement Disorders in our University Hospital. Afther a more thorough examination, this second doctor confirmed mild PD, but did not recommend Azilect at all. He said Azilect is not the best option for elderly and, specially, he said that interactions with antidepressants could be severe. So, he put my mother on Sinemet Plus (25/100): 1/2, 1, 1/2, slowly introduced, with the aim of having a 1-1-1 protocol.
Some weeks ago, Mum started Sinemet and she seems to have some good effects (balance, stiffness), but I am a bit surprised to see more tremor and eye fasciculations, which I do not know if could be attributed to Sinemet.
And my worst worry is if Sinemet is really the best option. I know of its medium-long-term effects, and I would like to delay its use... But, at the same time, I do not want to prevent my mother to have good quality of life (I do actually think that PD was limiting her life a lot).
So I would like to ask you about the options Azilect/Sinemet. To your knowledge, or in your experience, does it make sense to start Sinemet in an old person, even if her symptoms are not very severe? Would it Azilect a better option? any insights about risks of interactions with antidepressants?
I do not even know if we could cut Sinemet Plus now, but I have conflicting feelings about this otherwise miracle drug.
Please, excuse for this long post. But I feel insecure with my English and want you to understand our situation.
I am stressed, worried and shocked, but happy to have found you.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.